Utah, 2008

Winter Storm and Heavy Snow in Utah, February 1, 2008

February 1, 2008 · NWS SLC · 10 events in 9 counties and zones

A strong Pacific storm brought heavy snow to much of central and northern Utah, with warm advection precipitation beginning on the 31st of January. Note that this episode began in January.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong Pacific storm brought heavy snow to much of central and northern Utah, with warm advection precipitation beginning on the 31st of January. Note that this episode began in January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 31, 9:19 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 31, 9:19 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
919 PM MST THU JAN 31 2008

.SYNOPSIS...THE NEXT IN THE SERIES OF ACTIVE PACIFIC WEATHER
DISTURBANCES WILL MOVE THROUGH THE AREA TONIGHT THROUGH FRIDAY.
ANOTHER...POTENTIALLY STRONGER STORM SYSTEM WILL IMPACT THE REGION
LATE SATURDAY NIGHT THROUGH MONDAY.

&&

.DISCUSSION...PROGRESSIVE PACIFIC SHORTWAVE TROUGH CURRENTLY
TRANSLATING THROUGH THE NORTHERN GREAT BASIN. PLUME OF WARM
ADVECTION AHEAD OF THIS FEATURE ALLOWED SNOW TO DEVELOP ACROSS
FAR NORTHERN UT EARLIER THIS AFTERNOON. JET STREAK ALONG DOWNSHEAR
SIDE OF THIS TROUGH CURRENTLY SPREADING ACROSS EASTERN ID/WESTERN
WY...WITH ENTRANCE REGION EXTENDING BACK ACROSS NORTHERN UT.
THIS...COMBINED WITH AREA FRONTOGENETIC FORCING WITH 700-600MB
LAYER IS RESULTING IN COOLING CLOUD TOPS WITHIN IR IMAGERY...AND
AN ENHANCEMENT IN RETURNS ACROSS PORTIONS OF NORTHERN UT. UPGRADED
ADVISORY TO A HEAVY SNOW WARNING ACROSS FAR NORTHWEST UT
EARLIER...WHERE PERSISTENT BAND OF HEAVY SNOW DEVELOPED NEAR ID
BORDER.

SNOW CONTINUES ACROSS THAT AREA AT THIS HOUR...BUT HAS
ALSO SPREAD SOUTH ACROSS PORTIONS OF THE NORTHERN WASATCH
FRONT...AS WELL AS THE WEST DESERT SOUTH OF I-80. EXPECT THIS SNOW
TO CONTINUE TO DEVELOP SOUTH AND EAST WITH TIME...SPREADING INTO
THE CENTRAL AND SOUTHERN WASATCH FRONT BETWEEN 05-07Z. CURRENT
THINKING IS THAT HEAVIEST SNOW WILL LIKELY OCCUR OVERNIGHT WITHIN
ENTRANCE REGION TO AFOREMENTIONED JET STREAK. MAY SEE AN
ENHANCEMENT IN SNOWFALL AS WEAK SURFACE FRONT DROPS SOUTH THROUGH
NORTHERN UT LATE TONIGHT...WITH PRECIPITATION BECOMING MORE
SHOWERY WITHIN POST FRONTAL ENVIRONEMNT...PARTICULARLY ALONG THE
VALLEY FLOORS. EXCEPTION WILL BE ACROSS OROGRAPHIC LOCATIONS
FAVORED IN NW FLOW...WHERE SNOW WILL LIKELY PERSIST THROUGH MUCH
OF THE DAY FRIDAY.

MODELS CONTINUE TO ADVERTISE A MUCH DEEPER TROUGH TO DROP INTO THE
REGION LATE SATURDAY NIGHT...AND LINGER THROUGHOUT SUNDAY AND INTO
THE DAY MONDAY. THIS TROUGH HAS THE POTENTIAL TO BRING WIDESPREAD
HEAVY SNOW TO MUCH OF THE FORECAST AREA SUNDAY.

&&

.AVIATION...SNOW WILL OCCUR AT TIMES WITH MAINLY MVFR CONDITIONS
DURING SNOWFALL. BEST CHANCE OF SNOW FROM 05Z TO 12Z...WHEN
PREVAILING MVFR IN STEADIER SNOW IS EXPECTED WITH PERIODS OF IFR
AND BRIEF LIFR AT TIMES. SHOULD SEE A FRONTAL PASSAGE AND WIND
SHIFT TO WEST 11 TO 13Z TIME FRAME. 30 PERCENT CHANCE WIND MAY
DECREASE SIGNIFICANTLY AND EVEN SHIFT WESTERLY WITH A BAND OF SNOW
05 TO 07Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 11 AM FRIDAY FOR UTZ005.

     HEAVY SNOW WARNING UNTIL 6 PM FRIDAY FOR UTZ001-UTZ002-UTZ003-
     UTZ004.

     WINTER STORM WARNING UNTIL 6 PM FRIDAY FOR UTZ006-UTZ007-UTZ008-
     UTZ009.

WY...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM FRIDAY FOR WYZ021.

&&

SEAMAN/TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 31, 9:38 PM MST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
938 PM MST THU JAN 31 2008

UTZ001>009-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-SOUTHWEST WYOMING-
938 PM MST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

SNOW WILL PERSIST THROUGH THE OVERNIGHT HOURS ACROSS NORTHERN UTAH
AND FAR SOUTHWEST WYOMING. THIS SNOW WILL LIKELY IMPACT THE
MORNING COMMUTE FRIDAY ALONG THE WASATCH FRONT. REFER TO THE
LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL DETAILS ON CURRENT
WARNINGS AND ADVISORIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER...POTENTIALLY STRONGER PACIFIC STORM SYSTEM WILL SPREAD
INTO THE GREAT BASIN LATE SATURDAY...THEN LINGER ACROSS THE REGION
THROUGH MONDAY. THIS SYSTEM MAY BRING HEAVY SNOWFALL TO MUCH OF
THE OUTLOOK AREA DURING THE DAY SUNDAY...WITH SNOW CONTINUING INTO
MONDAY ACROSS SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ010>016-019>021-517-518-011300-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
938 PM MST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TONIGHT

SNOW WILL SPREAD INTO THE HIGHER TERRAIN OF CENTRAL UTAH LATE
TONIGHT...WITH SHOWERS SPREADING INTO SOME ADJACENT VALLEY
LOCATIONS AT TIMES...INCLUDING CASTLE COUNTRY AND THE UINTA
BASIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER...POTENTIALLY STRONGER PACIFIC STORM SYSTEM WILL SPREAD
INTO THE GREAT BASIN LATE SATURDAY...THEN LINGER ACROSS THE REGION
THROUGH MONDAY. THIS SYSTEM MAY BRING HEAVY SNOWFALL TO MUCH OF
THE OUTLOOK AREA DURING THE DAY SUNDAY...WITH SNOW CONTINUING INTO
MONDAY ACROSS SOME LOCATIONS. SNOW LEVELS MAY FALL TO THE VALLEY
FLOORS OF DIXIE BY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

4 heavy snow, 4 winter storm, 2 high wind. Local standard time, as filed.

Heavy Snow, Cache Valley/Utah

When
February 1, 12:00 AM MST to 10:00 AM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Logan received 8 inches of snow during the overnight hours. Note that this event began in January.

Heavy Snow, Northern Wasatch Front

When
February 1, 12:00 AM MST to 10:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

NE Ogden Bench received 8 inches of new snow, while Bountiful Bench, Layton Bench, and Farmington all received 7 inches of snow for the storm. Note that this event began in January.

Heavy Snow, Southern Wasatch Front

When
February 1, 12:00 AM MST to 11:30 AM MST
Where
Southern Wasatch Front forecast zone
Reported by
COOP Observer

Alpine received a storm total of 7 inches of snow. Note that this event began in January.

Heavy Snow, Great Salt Lake Desert and Mountains

When
February 1, 12:00 AM MST to 6:00 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
Trained Spotter

Snowville received 7 inches of snow and I-84 was closed at the Idaho Border. Note that this event began in January.

Winter Storm, Wasatch Mountains I-80 North

When
February 1, 12:00 AM MST to 1:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowbasin Mid-Bowl received 16 inches of snow for the storm, including 12 inches in 12 hours. Note that this event began in January.

Winter Storm, Wasatch Mountains South of I-80

When
February 1, 12:00 AM MST to 1:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
COOP Observer

Alta received a storm total of 22 inches, 17 inches of which fell in the first 10 hours of the storm. Other storm totals include 19 inches at Solitude and 17 inches at Snowbird. Note that this event began in January.

Winter Storm, Western Uinta Mountains

When
February 1, 12:00 AM MST to 10:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
Mesonet

The Trial Lake SNOTEL received 1.20 inches of snow water equivalent for the storm. Based on snow ratios at similar elevations, this equated to about 18 inches of snow in 12 hours. Note that this event began in January.

Winter Storm, Wasatch Mountain Valleys

When
February 1, 12:00 AM MST to 11:30 AM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

The Ogden Valley continued its very snowy winter, as Eden received a storm total of 14 inches of new snow. Liberty also received 13 inches. Note that this event began in January.

High Wind, Great Salt Lake Desert and Mountains

When
February 1, 10:25 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The Upper Cedar Mountain sensor in the Dugway Mesonet recorded a 59 mph wind gust.

High Wind, Salt Lake and Tooele Valleys

When
February 1, 1:15 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Vernon Hill sensor measured a 58 mph wind gust.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80375, 80376, 80377, 80405, 80413, 80420, 80421, 80422, 80424, 80423.